Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 147, NWS Pittsburgh, PA

December 24, 20144 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Dec 24, 2014, 8:01 PM EST for 4 counties in Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2014, 8:01 PM EST (01:01 UTC)
Expired
Dec 24, 2014, 8:30 PM EST
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 9 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 24, 4:23 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
117 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 7:35 PM EST, 26 minutes earlier.

Area forecast discussion, Dec 24, 7:35 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EST WED DEC 24 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING BRINGING
SHOWERS...A FEW THUNDERSTORMS... AND STRONG WIND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AN UPDATE WAS ISSUED TO ADJUST FOR THE LATEST TRENDS AS SHALLOW
CONVECTION CONTS TO PROGRESS WITH RAPIDLY ADVNG CDFNT. THAT LINE
WL RMN THE FOCUS FOR THE BTR DAMAGING GUST POTENTIAL.

OTHERWISE...THE WIND ADVISORY WL RMN IN EFFECT FOR STRONG
ISALLOBARICALLY DRIVEN GUSTS IN THE IMMEDIATE WAKE OF THE FRONT.

INCRSG SBSDNC AND DRY ADVCTN WL QUICKLY SUPPRESS MEASURABLE PCPN
CHCS AS THE NGT PROGRESSES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SOUTHWEST WINDS WILL DIMINISH QUICKLY TOMORROW MORNING...AND A
ONE-SHOT DAY OF COLD AIR WILL ARRIVE WITH TEMPERATURES STRUGGLING TO
GET BACK TO 40 DEGREES UNDER CLOUD SKIES. ENOUGH RESIDUAL LIFT
AROUND THE DEPARTING CYCLONE WILL PERSIST IN THE MORNING TO GENERATE
SOME SCATTERED SNOW SHOWERS...ALTHOUGH THE MOISTURE DEPTH IS SO
SHALLOW THAT IT MAY AGAIN BE MORE OF A DRIZZLE/SNIZZLE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS IS TYPICAL WITH PROGRESSIVE NEGATIVE TILT TROUGHS...THE BRIEF
SHOT OF COLD AIR WILL DEPART AS THE SYSTEM LIFTS INTO THE CANADIAN
MARITIMES...ALLOWING FOR A TEMPORARY RETURN TO ZONAL AND/OR DAMPENED
MID LEVEL RIDGING OVER THE EASTERN CONUS FRIDAY AND SATURDAY...FEATURING
MUCH ABOVE NORMAL TEMPERATURES.

A PROGRESSIVE WAVE WILL SETTLE ACROSS THE AREA SATURDAY NIGHT AND
EARLY SUNDAY BRINGING A CHANCE FOR PRECIPITATION...AND BETTER ACCESS
TO MORE SEASONABLY COLD AIR IN ITS WAKE.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
WIND PROBLEMS WITH THE BAND OF LOW-TOPPED CONVECTION ALNG THE
CDFNT WAS HANDLED WITH TEMPO GROUPS...OTHERWISE...CIGS WILL DROP
BACK TO MVFR...WITH EVENTUAL IFR EXPECTED IN THE COLDER AIR BEHIND
THE FRONT.

WIND WILL SLOWLY DIMINISH WITH TIME OVERNIGHT BUT STILL EXPECT AT
LEAST 20-30 KNOT GUSTS THROUGH THE REMAINDER OF THE TAF PERIOD.
LINGERING SHWRS WILL CHANGE OVER TO SNOW SHWRS DURING THE PREDAWN
HRS...BUT SIGNIFICANT RESTRICTIONS FROM SNOW ARE NOT FORECAST
GIVEN EXPECTATIONS OF SCT ACTIVITY.

OUTLOOK.../WEDNESDAY NIGHT THROUGH MONDAY/...
THE NXT CHC FOR GENL RESTRICTIONS WL COME WITH A SATURDAY FRONTAL
SYSTEM.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR PAZ007>009-013>016-
     020>023-029-031-073-075.
     WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR PAZ074-076.
WV...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR WVZ001>004-012.
     WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR WVZ021-022.
     WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR WVZ023-041.

&&

15
Hazardous weather outlook, Dec 24, 7:36 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
736 PM EST WED DEC 24 2014

OHZ039-040-048-049-057>059-068-069-260045-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-015-016-022-023-073-075-WVZ021-022-260045-
FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-260045-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007-008-013-014-020-021-029-031-260045-
MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...
...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-050-WVZ001>004-012-260045-
COLUMBIANA-JEFFERSON OH-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 24, 6:42 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     LAYLAND                 40.44N  81.96W
12/24/2014                   COSHOCTON          OH   911 CALL CENTER

            1 TREE DOWN. TIME ESTIMATED BY RADAR

&&

EVENT NUMBER PBZ1401987

24
Local storm report, Dec 24, 6:50 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     NEWCOMERSTOWN           40.27N  81.60W
12/24/2014                   TUSCARAWAS         OH   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN. TIME ESTIMATED BY RADAR

&&

EVENT NUMBER PBZ1401988

24
Special weather statement, Dec 24, 6:58 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EST WED DEC 24 2014

OHZ039>041-049-050-250030-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
658 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CARROLL...HARRISON...
NORTHEASTERN TUSCARAWAS...NORTHWESTERN JEFFERSON AND WESTERN
COLUMBIANA COUNTIES...

AT 656 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
MINERAL CITY TO BOWERSTON TO CLENDENING...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  TAPPAN...             SHERRODSVILLE...      MINERAL CITY...
  BOWERSTON...          LEESVILLE LAKE PARK...
  DELLROY...            SCIO...               MALVERN...
  CADIZ...              JEWETT...             KILGORE...
  CARROLLTON...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4066 8131 4066 8125 4070 8124 4074 8119
      4073 8110 4080 8109 4086 8101 4060 8078
      4032 8080 4020 8119 4041 8126 4047 8133
      4061 8137

KRAMAR
Special weather statement, Dec 24, 7:09 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EST WED DEC 24 2014

OHZ049-050-059-WVZ002-003-250030-
BELMONT OH-BROOKE WV-HARRISON OH-JEFFERSON OH-OHIO WV-
709 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT BELMONT...EXTREME
SOUTHWESTERN BROOKE...NORTHWESTERN OHIO...SOUTHEASTERN HARRISON AND
SOUTHERN JEFFERSON COUNTIES...

AT 706 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
FLUSHING TO BETHESDA...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  MORRISTOWN...         FLUSHING...           BETHESDA...
  BARKCAMP STATE PARK...                      CADIZ...
  NEW ATHENS...         SAINT CLAIRSVILLE...  ST. CLAIRSVILLE...
  HOPEDALE...           ADENA...              NEWELL...
  UNIONPORT...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4039 8079 4026 8065 4008 8062 3991 8112
      4019 8117

KRAMAR
Local storm report, Dec 24, 7:28 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     CADIZ                   40.27N  80.99W
12/24/2014                   HARRISON           OH   LAW ENFORCEMENT

            FEW TREES DOWN. TIME ESTIMATED BY RADAR

&&

EVENT NUMBER PBZ1401989

24
Special weather statement, Dec 24, 7:29 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 PM EST WED DEC 24 2014

OHZ040-041-050-PAZ007-013-020-029-WVZ001-002-250100-
BEAVER PA-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
LAWRENCE PA-MERCER PA-WASHINGTON PA-
729 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT BROOKE...COLUMBIANA...
HANCOCK...JEFFERSON...NORTHEASTERN CARROLL...NORTHWESTERN
WASHINGTON...SOUTHWESTERN MERCER...WESTERN BEAVER AND WESTERN
LAWRENCE COUNTIES...

AT 726 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
GUILFORD LAKE STATE PARK TO SALINEVILLE TO SMITHFIELD...MOVING
NORTHEAST AT 60 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  UNIONPORT...          NEWELL...             MILLPORT...
  JUG RUN...            GUILFORD LAKE STATE PARK...
  DILLONVALE...         SMITHFIELD...         RICHMOND...
  SALINEVILLE...        BRENTWOOD...          LISBON...
  WINTERSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4129 8030 4049 8034 4048 8036 4046 8034
      4036 8034 4024 8056 4017 8084 4063 8087
      4083 8106 4091 8098 4091 8091 4093 8090
      4093 8083 4091 8081 4091 8053 4129 8053

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 7:29 PM ESTSpecial Weather StatementPBZBeaver, Lawrence31 min
Dec 24, 7:36 PM ESTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington24 min
Dec 24, 8:04 PM ESTSpecial Weather StatementPBZButler, Lawrence26 min
Dec 24, 8:16 PM ESTSpecial Weather StatementPBZAllegheny29 min
Dec 24, 8:33 PM ESTSpecial Weather StatementPBZAllegheny, Armstrong, Butler, Lawrence42 min
Dec 24, 8:37 PM ESTSpecial Weather StatementPBZFayette, Westmoreland53 min
Dec 24, 8:39 PM ESTSpecial Weather StatementPBZMercer, Venango51 min
Dec 24, 8:40 PM ESTSpecial Weather StatementPBZMercer, Venango50 min
Dec 24, 8:50 PM ESTSpecial Weather StatementPBZArmstrong, Clarion, Forest, Jefferson, Venango40 min
Dec 24, 9:00 PM ESTSpecial Weather StatementPBZIndiana30 min
Dec 24, 7:09 PM ESTSpecial Weather StatementPBZBelmont21 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.